Skip to main content
MedVellum
QuestionsVideosPricing

MedVellum

Fellowship exam preparation across every specialty: source-verified topics, questions in every format, and videos.

Product

  • Specialties
  • Questions
  • Videos
  • Exam tools
  • Pricing

Verification & policy

  • Verified register
  • Editorial policy
  • Privacy
  • Terms

Account

  • Sign in
  • Create account
  • Dashboard
  • Account & billing

© 2026 MedVellum. For education only — not a substitute for clinical judgement.

llms.txtPsychiatry LLM catalogSitemap

Phys Written Answersrenal

Phys Written Answers · renal

Sodium Disorders — Written Clinical Reasoning

DCE long-case preparation: structured written reasoning for hyponatraemia and hypernatraemia, including symptom-stratified urgency, volume-status classification, urine biochemistry interpretation, the 3% saline bolus regimen and correction ceiling, SIADH management, free water deficit calculation, and diabetes insipidus workup.

7 min readSource-verified ·

Target exams

FRACP DCEMRCP Part 2
On this page
Study tools

Target exams

FRACP DCEMRCP Part 2
Prompt
DCE long-case preparation: structured written reasoning for hyponatraemia and hypernatraemia, including symptom-stratified urgency, volume-status classification, urine biochemistry interpretation, the 3% saline bolus regimen and correction ceiling, SIADH management, free water deficit calculation, and diabetes insipidus workup.

SAQ 1 — Severe Thiazide-Induced Hyponatraemia with Hypokalaemia (20 marks, 30 minutes)

Prompt: Outline your immediate and integrated management of this patient, including the diagnostic reasoning, the correction strategy with exact sodium targets and monitoring, the management of the hypokalaemia, and the long-term plan. Justify each decision with reference to the competing risks. [1]

Case vignette: A 78-year-old woman brought in after a fall, with five days of progressive drowsiness and confusion (GCS 13). Na 116 mmol/L, K+ 2.9 mmol/L, serum osmolality 248 mOsm/kg, urine osmolality 380 mOsm/kg, urine sodium 48 mmol/L. Hypovolaemic on examination with a postural blood pressure drop. Hydrochlorothiazide 25 mg started 3 weeks ago. TSH and morning cortisol normal. [1]

Model Answer

Step 1 — Diagnostic synthesis (3 marks): [1]

This is moderately severe to severe hypotonic hyponatraemia in a hypovolaemic elderly woman, almost certainly thiazide-induced, with coexistent hypokalaemia (a risk factor for osmotic demyelination syndrome) and cerebral symptoms (drowsiness, confusion, a fall). The evidence: serum osmolality 248 confirms true hypotonic hyponatraemia (rules out pseudo- and hypertonic causes); urine osmolality 380 confirms vasopressin is active (rules out primary polydipsia and low-solute intake); urine sodium 48 in a clinically volume-depleted patient indicates a renal sodium-wasting mechanism — the thiazide — rather than extra-renal loss (which would give urine sodium under 20); the postural drop, low JVP, and raised urea confirm hypovolaemia. TSH and cortisol are normal, excluding the SIADH mimics. The thiazide was started only 3 weeks ago, fitting the typical onset window. The hypokalaemia compounds the sodium problem: intracellular potassium depletion drives sodium into cells, worsening the measured hyponatraemia, and hypokalaemia independently raises the risk of osmotic demyelination when the sodium is corrected. [1]

Problem list:

  1. Severe hypotonic hyponatraemia (Na 116) with cerebral symptoms — cerebral oedema risk vs ODS risk
  2. Thiazide-induced — drug is the cause
  3. Hypovolaemia with renal salt wasting
  4. Hypokalaemia (K 2.9) — a correctable contributor to the hyponatraemia and an ODS risk factor
  5. Underlying mild cognitive impairment with a fall — assess for injury, delirium, and reversible contributors
  6. Polypharmacy and the need for an alternative antihypertensive
  7. Osteoporosis with a fall risk [1]

Step 2 — Immediate management: stop the cause, correct potassium, replete volume cautiously (5 marks): [1]

  • Stop the hydrochlorothiazide immediately and permanently. Rechallenge is dangerous; she must never take a thiazide again.
  • Admit to a monitored bed (HDU given her GCS and the correction risk).
  • Replace potassium with intravenous potassium chloride, aiming to bring K above 4.0 — this both corrects the deficit and will itself raise the serum sodium as potassium moves back into cells and sodium moves out.
  • Replete volume cautiously with 0.9% saline. Because she is hypovolaemic, isotonic saline will suppress the non-osmotic vasopressin drive and permit free water excretion. The danger is that once vasopressin is suppressed, an autonomous water diuresis can overshoot — the sodium may rise too fast. [1]

Step 3 — The correction strategy: targets, monitoring, and the overcorrection safeguard (6 marks): [1]

The competing risks: the cerebral symptoms (GCS 13, confusion, a fall) argue for prompt correction to relieve cerebral oedema, but the chronicity is uncertain (5 days of symptoms, so likely chronic with an acute component) and the hypokalaemia raises the ODS risk, arguing for caution. My targets: [1]

  • First 4 hours: if her conscious state deteriorates (seizure, GCS falls further), give 3% hypertonic saline 100 mL over 10 minutes, repeat up to a maximum of three boluses, aiming for a 4 to 5 mmol/L rise.
  • 24-hour ceiling: maximum rise 8 mmol/L (I will target the lower end — 8 rather than 10 — because of the hypokalaemia and her age). So her 24-hour target is a sodium of no more than 124.
  • 48-hour ceiling: no more than 18 mmol/L from baseline.
  • Monitoring: serum sodium every 2 to 4 hours for the first 24 hours, strict fluid balance, daily weights.
  • Overcorrection safeguard: have desmopressin (DDAVP) 1 to 2 micrograms subcutaneously drawn up and available. If the sodium rises above the ceiling, give DDAVP with 5% dextrose to relower it — this recreates a controlled hyponatraemia and is the standard salvage manoeuvre. [1]

The key teaching point: thiazide hyponatraemia overcorrects most often because stopping the drug triggers a brisk water diuresis. Anticipate it, monitor frequently, and relower if it happens [2][6].

Step 4 — Confirm the diagnosis and exclude mimics formally (2 marks): [1]

Although thiazide-induced hyponatraemia is the leading diagnosis, I would also send:

  • A short Synacthen test if the morning cortisol is borderline (hers is 480, which is normal and excludes adrenal insufficiency in this acute setting, but a borderline result would warrant confirmation).
  • A repeat TSH now that she is unwell.
  • A urine and serum osmolality pair to document the response to treatment.
  • A CT brain if her conscious state does not improve with correction, to exclude a structural cause for the fall and confusion. [1]

Step 5 — Long-term management (4 marks): [1]

  • Hypertension: switch from the thiazide to an ACE inhibitor or a calcium channel blocker. Reassess her blood pressure targets in light of the fall (postural hypotension contributed).
  • Falls workup: orthostatic blood pressures, ECG, review of all medications for sedating or hypotensive agents, vision, gait, home safety assessment.
  • Cognitive assessment: distinguish delirium (reversible, from the hyponatraemia and the fall) from her underlying mild cognitive impairment; reassess once the sodium has corrected.
  • Osteoporosis and the fall: check for a fracture (the fall may have caused an occult injury); optimise calcium, vitamin D, and osteoporosis therapy.
  • Patient and family communication: explain that the thiazide caused the problem, that she must avoid it permanently, that the sodium will be corrected slowly to protect her brain, and provide written sick-day and medication guidance.
  • GP letter documenting the thiazide adverse reaction and the alternative antihypertensive plan. [1]

Physician Medicine Pro

Continue reading

You have read the opening of this written answer. The complete unit — every section and its primary-source references — is part of the Physician Medicine fellowship library.

Sign in to continueSee pricing
References6ShowHide
  1. [1]Spasovski G, Vanholder R, Allolio B, et al. Clinical practice guideline on diagnosis and treatment of hyponatraemia Nephrol Dial Transplant, 2014.PMID 24569496
  2. [2]Sterns RH Disorders of plasma sodium--causes, consequences, and correction N Engl J Med, 2015.PMID 25551526
  3. [3]Sterns RH, Riggs JE, Schochet SS Jr Osmotic demyelination syndrome following correction of hyponatremia N Engl J Med, 1986.PMID 3713747
  4. [4]Adrogué HJ, Madias NE Hypernatremia N Engl J Med, 2000.PMID 10816188
  5. [5]Adrogué HJ, Madias NE Hyponatremia N Engl J Med, 2000.PMID 10824078
  6. [6]Sterns RH, Nigwekar SU, Hix JK The treatment of hyponatremia Semin Nephrol, 2009.PMID 19523575
Physician Medicine Pro

$29/ monthor $279 / year

The complete Physician Medicine library, every exam format, one subscription.

  • Complete library for one chosen specialty
  • Timed MCQ mock exams and spaced review
  • Clinical cases & cross-table vivas
See pricingSign in
PreviousRenal Tubular Acidoses AND Inherited Tubular Disorders — Written Clinical ReasoningrenalNextTubulointerstitial Disease — Written Clinical Reasoningrenal